Texas, 2004

Funnel Cloud in Texas, October 7, 2004

October 7, 2004 · NWS HGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 7, 2:36 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 7, 2:36 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 PM CDT THU OCT 7 2004

.DISCUSSION...
CLUSTER OF STORMS OVER GULF NEAR FLOWER GARDENS HAS NEARLY DISSIPATED
AND SENT OUTFLOWS SURGING NORTHWEST. NARROW BAND OF STORMS ALONG THE
OUTFLOW DEVELOPING FROM NEAR HIGH ISLAND TO PASADENA TO PEARLAND.
ANOTHER BAND FEEDING INTO MATAGORDA AND JACKSON COUNTIES.  THIS
MORNINGS BAND NOW EXITING OUT OF WASHINGTON COUNTY. DEEP MOISTURE
CONTINUES TO STREAM NORTHWARD WITH THE BREADTH OF THE MOIST FETCH
STILL COVERING THE WESTERN GULF. UPPER LOW MOVING EAST INTO THE
AMARILLO AREA BUT THIS FEATURE WILL BE SLOWING DOWN AS THE GULF OF
ALASKA SYSTEM SLOW...BUT A SPEED MAX WILL BE LIFTING NORTHEAST FROM
THE BASE OF THE TROUGH AND OVER SOUTHEAST TEXAS. HURRICANE HUNTER
AIRCRAFT IN THERE INVESTIGATING THE TROPICAL SYSTEM IN THE BAY OF
CAMPHECE. IN THE SHORT TERM...A COMPLEX WEATHER PATTERN REMAINS ACROSS
SOUTHEAST TEXAS WITH THE HEAVIER RAINS BEING DRIVEN BY THE MESOSCALE
FEATURES NOTED ABOVE. THE COASTAL TROUGH SHOULD MOVE EAST OVERNIGHT
AND THIS SHOULD SHIFT THE RAIN THREAT EAST. EXPECTING TO SEE THE HEAVY
RAIN THREAT CONTINUE MAINLY IN THE SOUTHEAST ZONES TONIGHT...EXCEPT
FOR A SMALL POCKET IN MATAGORDA AND SOUTHERN WHARTON AND JACKSON
COUNTIES. WILL EXTEND THE FLOOD WATCH THROUGH 6 AM...MID SHIFT MAY
NEED TO EXTEND IT THROUGH FRIDAY FOR THE SOUTHEAST ZONES IF THE
CURRENT FORECAST GOES AS PLANNED.

DRIER AIR SHOULD START TO FILTER IN FRIDAY AFTERNOON FROM THE
NORTHWEST AND MORESO ON SATURDAY MORNING AS THE SYSTEM TRACKS INTO
LA. MODELS DIVERGE ON TIMING AND ARE FAVORING THE SLOWER WEAKER ETA
WHICH MAY MEAN THE DRYING IS LESS FOR THE WEEKEND...NOT TO MENTION
THE NORTHERLY FLOW POST-SYSTEM.  MIGHT STILL BE ABLE TO GET A
SEABREEZE BOUNDARY OVER THE SOUTHWEST ZONES SUNDAY TO SPARK A FEW
TSRA BUT CHANCES ARE SLIM. HAVE MADE ONLY VERY MINOR TWEAKS TO THE
PACKAGE BEYOND MONDAY DUE TO VARIABILITY IN GFS/ECMWF SOLUTION.

.MARINE...
WILL BE CONTINUING THE SCA 0-60 NM AND SCEC FOR GALVESTON BAY. TIDES
SHOULD RUN AROUND 1.5 FEET ABOVE NORMAL FOR HIGH TIDES TONIGHT THEN
DROPPING AS THE GRADIENT RELAXES. THIS MAY GET THE OBSERVED TIDES UP
TO 3 TO 4 FEET...PERHAPS SOME MINOR BEACH FLOODING. ISSUED AN
UPDATED TIDE FORECAST AROUND NOON AND A NEW ONE SHOULD BE OUT BY 4
WITH THE LATEST FORECASTS.

.AVIATION...
MVF TO IFR CONDITIONS EXPECTED OFF AND ON THROUGHOUT THIS EVENING
THEN FALLING CEILINGS AFTER MIDNIGHT ALONG WITH VISBY REDUCTIONS DUE
TO SHRA/TSRA. VERY LOW CONFIDENCE ON SPECIFIC TIMING.

45/34

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR AUSTIN...BRAZORIA...CHAMBERS...COLORADO...
                FORT BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...
                MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
                WALLER...AND WHARTON UNTIL 6 AM CDT.

SCEC GALVESTON BAY WATERS.
SCA  0-60 NM WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 83 66 80 63 / 60 40 20 30 10
HOUSTON (IAH)         73 82 67 81 65 / 80 70 40 30 20
GALVESTON (GLS)       77 81 71 82 71 / 90 80 40 30 20
&&
Hazardous weather outlook, Oct 7, 3:56 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
456 PM CDT THU OCT 7 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-081200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
456 PM CDT THU OCT 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...FLOOD WATCH IN EFFECT FOR THE SOUTHEAST HALF OF SOUTHEAST TEXAS
UNTIL 600 AM CDT FRIDAY MORNING...

.DAY ONE...REMAINDER OF TODAY AND TONIGHT.
A FLOOD WATCH IS IN EFFECT GENERALLY ALONG AND SOUTH OF A LINE FROM
COLUMBUS TO WILLIS TO LIVINGSTON.

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH TEXAS LATE THIS
AFTERNOON WILL DRIFT SLOWLY EAST. A STRONG SUBTROPICAL JETSTREAM
WILL CONTINUE TO BRING HIGH LEVEL MOISTURE FROM SOUTH TEXAS OVERHEAD
TONIGHT. A WEAK TROUGH OF LOW PRESSURE OVER THE COASTAL WATERS NEAR
PALACIOS WILL MOVE SLOWLY EAST TONIGHT. THESE FEATURES SHOULD SHIFT
THE HEAVY RAIN THREAT FROM THE AREAS SOUTH OF A LINE FROM COLUMBUS TO
LIVINGSTON TO THE AREAS MAINLY SOUTHEAST OF A LINE FROM LIBERTY TO
HOUSTON TO FREEPORT BY MORNING. THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP OVER THE GULF AND MOVE NORTH OR NORTHWEST INTO
SOUTHEAST TEXAS. THROUGH FRIDAY MORNING...RAINFALL ACCUMULATIONS OF
AROUND 1 INCH SHOULD BE FAIRLY COMMON WITH ISOLATED TOTALS OF 2 TO 4
INCHES POSSIBLE.

IN ADDITION...MODERATE TO STRONG SOUTHEAST WINDS WILL PERSIST ALONG
THE COAST TONIGHT LEADING TO INCREASING TIDE LEVELS. SOME MINOR
FLOODING OF LOW LYING AREAS ALONG THE BEACH AND WESTERN SHORE OF
GALVESTON BAY IS POSSIBLE TONIGHT AND EARLY FRIDAY DURING HIGH TIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SHOWERS AND THUNDERSTORMS WILL END FROM THE WEST IN THE
MORNING. HOWEVER...THE THREAT FOR HEAVY RAINFALL AND FUNNEL CLOUDS MAY
LINGER THROUGH THE DAY OVER THE EXTREME EASTERN PORTIONS OF SOUTHEAST
TEXAS. THIS AREA INCLUDES POLK...SAN JACINTO...LIBERTY...CHAMBERS...
AND GALVESTON COUNTIES. SOME MINOR FLOODING OF LOW LYING AREAS ALONG
THE BEACH AND WESTERN SHORE OF GALVESTON BAY IS POSSIBLE IN THE
MORNING DURING HIGH TIDE.

SATURDAY THROUGH WEDNESDAY...NO HAZARDOUS WEATHER IS ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The radar

The Houston radar (KHGX), 125 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Austin

When
October 7, 4:25 PM CST
Where
Austin County, 3 mi NE of Bellville
Reported by
LAW ENFORCEMENT
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Sighted on Hwy 159 E between Bellville and the Waller County line, or between Oil Field Road and Walton Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427216.